Sick Calf : LUSENET : Countryside : One Thread

We have a 10 day old calf. He has developed a cough and seemed to breath heavy sometime. We decided to try penicillin . I gave him a injection in the hip of 1 cc. Shortley after he would not stand on that leg and kept falling down. What could we have done wrong?

-- Don & Judi Amon (, December 26, 2001


lcc shouldn't have made a difference, but then when I was in Navy Boot Camp I got shot in the butt with penicillin also and had trouble walking on that side. IMHO, all vacinations should be given in the neck area, under the skin whenever possible. Just work the leg and massage it and it should be OK.

-- Ken S. in WC TN (, December 26, 2001.

Try calling a vet in the future. Shots are usually given in the neck or hip depending on the shot and the dose is weight dependent. Not every condition is due to a baterial infection. That's why VETs go to school for as long as they do.

-- (, December 26, 2001.

Your dosage of the Pen was incorrect, and I wouldn't have reached for Penicillin anyway, Tetracyclines and Tylosin are much better drugs. We don't use antibiotics for coughs unless there is a temperature. Coughs in young animals can be due to an increase of roughage, and the rumen starting to activate. A stethascope will tell you if their is fluid in the lung, raspy breathing etc. then yes use an antibitotic. is nice because it lists all the drugs and what they are used for and at what dosage. The back leg contains the siatic nerve, it is the indentation between the front and back of the thigh. Giving a muscle injection into that nerve swells the nerve and makes the leg go limp. It will be fine. 1cc of peniciliin would be only enough for a 16 pound goat for one shot in 12 hours! That's why it doesn't do much good to guess. Vicki

-- Vicki McGaugh TX (, December 26, 2001.

Whenever you give an injection intramuscularly, draw back on the syringe first to make sure you are not in a vein or artery, ( blood in needle indicates this).Even hitting a nerve can be very painful for the animal. Some medications given inadvertantly in an artery can even cause convulsions and kill an animal. To be on the safe side, I give penicillin subcutaneous, under the skin, and not in the muscle. It takes a bit longer to be absorbed by the body, but far safer, especially if you are inexperienced. Next time you have a vet there, ask him to do a hands on demo with you to locate the best sites for injections.

-- Kate henderson (, December 26, 2001.

I have had the same thing happen, like you hit a nerve or something, but they always got over it in an hour or two. 1 cc is not much of a dose, and LA 200 is more of a drug for your problems. Vet? I never use on a cheap calf. Too expensive.

-- don (, December 27, 2001.

If you are worried about respitory get neflor or micotil {sp} much more effective.

-- Patty {NY State} (, December 27, 2001.

Hey thanks for the responses. The calf seems to be fine now. The leg was OK in a short time. Maybe we just got too excited. This is our first year to raise cows and have learned alot just reading on the forum. Thanks again. God Bless Don.

-- Don & Judi Amon (, December 28, 2001.

Moderation questions? read the FAQ